Washington, 2012

Heavy Snow in Washington, January 22, 2012

January 22, 2012 · NWS OTX · 2 events in 2 counties and zones

Easterly, upsloping winds in combination with lift along a passing disturbance rotating within a mean upper-level trough positioned along the Washington Coast resulted in moderate to heavy snow across portions of Central Washington from the morning of the 22nd into the early morning hours of the 23rd. Four to six inches of snow was observed across the Waterville Plateau and Wenatchee Area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Easterly, upsloping winds in combination with lift along a passing disturbance rotating within a mean upper-level trough positioned along the Washington Coast resulted in moderate to heavy snow across portions of Central Washington from the morning of the 22nd into the early morning hours of the 23rd. Four to six inches of snow was observed across the Waterville Plateau and Wenatchee Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 22, 4:38 AM PST, 4 hours 22 minutes earlier.

Area forecast discussion, Jan 22, 4:38 AM PST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
438 AM PST Sun Jan 22 2012

.SYNOPSIS...Another winter storm system will move into central
Washington this afternoon and into the Idaho Panhandle by this
evening. Widespread light to moderate snow will fall over much of
the Inland Northwest today and tonight. The unsettled weather
pattern will continue as another storm system is expected to
follow Tuesday into Wednesday.

&&

.DISCUSSION...

...ANOTHER ROUND OF SNOW STARTING THIS AFTERNOON ENDING MONDAY
MORNING...

Today through Monday: The Spokane, Coeur D'Alene and Wilbur areas
have been added the the list of areas covered by a Winter Weather
Advisory. All other Advisories and Warnings remain intact for the
frontal system expected to reach central Washington this afternoon
and spread eastward overnight.

The 2 AM water vapor imagery showed a rather complicated low
pressure system off the coast of the Pacific Northwest. There
were two main circulations embedded within the parent low. The
strongest circulation is expected to track into northern British
Columbia this evening. The second, more southern circulation,
will have the biggest impact on the Inland Northwest tonight. That
circulation was off the southern Oregon coast and is progged by
the models to track through central and eastern Washington this
afternoon and evening. By late evening, the NAM and GFS generate a
weak surface low over the upper Columbia Basin and shear it into
Northeast Washington overnight. This surface low will likely
enhance lift along and north of its track. At this time it appears
the corridor for the most significant snowfall will occur from
Leavenworth to Chelan to Grand Coulee to Colville. The 00z and 06z
runs of the NAM and GFS do not differ much with the precipitation
forecast which suggest a band of 3 to 5 inches from Chelan to
Colville. Easterly low level upslope into the East Slopes of the
Cascades this afternoon will enhance snow amounts for places like
Leavenworth, Plain, Mazama, and Stehekin where 5 to 8 inches will
be likely. The Winter Storm Warning for the Wenatchee/Chelan zone
and the Waterville Plateau will be retained. The criteria of 4
inches for a Winter Storm Warning will be about what those zones
will average. Wenatchee proper may get a little less as westerly
down-slope winds shut the snow machine off a couple hours earlier
this evening as the surface low pulls to the east. Southern
portions of the Okanogan Valley and Okanogan Highlands will be
close to Warning Criteria as well, but northern portions of those
zones will probably receive 1 to 3 inches, well short of criteria.

Surface temperatures will likely be too warm in the Lewiston area
and along the Snake River for much accumulating snow with this
system. The Pullman and Moscow areas should be cold enough for
snow, but will probably be south of the surface low track. The
Spokane/Coeur D'Alene area will be very close to the low track. If
the model solutions verify, the northern portions of the metro
will receive as much as 3 or 4 inches while the southern metro
could get an inch or two. /GKoch

Monday night through Sunday: Following a break Monday night,
unsettled weather will return through much of the work-week before
a potentially drier and cooler weekend. One big difference will be
insurgence of subtropical moisture leading to an increasingly
warmer air mass over time and substantial rise in snow levels. The
warmer wet weather will linger through roughly Thursday before
cooler, drier conditions arrive for the start of the weekend.

Low-amplitude large scale flow across the Eastern Pacific will
drive an deep fetch of moisture originating from the tropics into
the Pacific NW setting the stage for continued wet, yet warmer
weather pattern early next week. The initial push arrives on
Tuesday behind a strong warm front which is expected to bring one
last round of wintry pcpn to the valleys before transitioning to
mainly rain from latter Tuesday into Wednesday. Models show strong
agreement on the upcoming pattern change but continue to struggle
with the individual timing of shortwaves riding along the moisture
fetch, each likely to enhance pcpn across the region. In regards to
Tuesday, the latest trend in the models was to slow down Tuesday's
warm sector pcpn shield for the Idaho Panhandle until closer to
00z or 4PM but then speed up the system as it crosses into the
Inland NW. With snow expected to be the main pcpn type at most
locations initially, this would mean a slower start time for snow
in Idaho but also lower snow amounts region-wide. Aside from the
00Z ECMWF, the trend with the 00z suite of models were to keep the
jet suppressed near the Canadian border which will initially drive
the atmospheric river into Oregon...and drive the frontal system
through the Inland much quicker. The slower and much wetter ECMWF
attempts to deepen the surface low off the coast under the left
exit region of the strengthening upper-level jet leading to a
slower and wetter solution to the storm system. Given the
placement of the jet and support from the SREF, forecast leaned
away from the ECMWF and began to lower QPF amounts some.
Consequently, storm total snowfall amounts generally range from
1-3 inches in most valleys aside from the East Slopes where 3-6
inches is possible. As the warmer air surges in from the south,
there is a potential for sleet or freezing rain...initially in the
southwestern reaches of the Columbia Basin then expanding
northward through the afternoon and evening toward the Canadian
border by early Wednesday morning. Without any true Arctic air in
place, it is hard to imagine significant ice accumulations will
occur and any freezing rain is expected to be short-lived.

A weak frontal occlusion will press through the region Wednesday
morning and stall somewhere near the Oregon border. This is where
the forecast and models completely diverge. While the big picture
is the same, the timing of several weak waves tracking across
southern Canada/northern WA is poorly modeled. Each of these waves
will track along this stationary moist baroclinic zone lifting the
moisture and pcpn chances northward into the Inland NW over the
48 hr period starting Wednesday and lingering into Thursday. Looks
like there will be at least two waves...potentially three which
will become the focus for the highest PoPs and waves of valley
rain, high mountain snow. Neither will be extremely wet due to
the quick nature of each system under the fast zonal flow however
rich moisture will bring the potential for a few tenths. There is
some concern how several waves of rain and breezy winds will react
with the moderate snow accumulations now in place over SE WA and
lower ID Panhandle and be aware of potential hydrology issues.

A ridge of high pressure begins to strengthen over the Eastern Pac
by the end of the week going into the weekend which will begin
to increase N/NW flow downstream (Inland NW) allowing cooler,
drier air to reclaim the Inland NW. Models are in decent agreement
on this idea but struggle to resolve when the next storm system
will arrive. Thursday will be the transition day with Friday and
likely Saturday to be dry then high uncertainty exists whether the
storm system indicated on the ECMWF reaches the Pac NW by Sunday.
/sb

&&

.AVIATION...
12Z TAFS: Satellite imagery shows a small band of stratus south of
Spokane moving toward KGEG and KSFF. The height of this deck is
unknown, but pattern recognition suggests that it is below 1000
feet. The band of clouds is not very big, so there is hope that it
will disperse by 17-19z. Snow will develop over central Washington
by mid day and spread to the eastward through the afternoon and
evening. Wenatchee, Moses Lake, Spokane, Coeur D'Alene, Pullman and
the other smaller airports of the Inland Northwest will receive 1 to
5 inches of snow by Monday morning. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  26  32  22  34  33 /  20  90  10  10  70  60
Coeur d'Alene  33  28  34  20  34  33 /  10  90  20  10  50  80
Pullman        35  30  34  25  36  33 /  10  80  20  10  40  60
Lewiston       41  33  39  27  41  37 /  10  60  20  10  30  60
Colville       32  24  33  21  33  31 /  50 100  20  10  70  70
Sandpoint      33  27  34  22  34  33 /  10 100  20  10  60  80
Kellogg        32  26  32  21  33  33 /  10 100  70  10  40  80
Moses Lake     35  22  31  20  34  33 /  90  70  10   0  60  20
Wenatchee      30  22  31  21  31  31 / 100  60  10   0  60  20
Omak           28  22  29  19  30  27 /  90 100  10  10  70  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
     Monday for Central Panhandle Mountains-Northern Panhandle.

     Winter Weather Advisory from 4 PM this afternoon to 1 AM PST
     Monday for Coeur d'Alene Area.

WA...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
     Monday for Northeast Mountains.

     Winter Weather Advisory from 10 AM this morning to 1 AM PST
     Monday for Okanogan Highlands-Okanogan Valley.

     Winter Storm Warning from 10 AM this morning to 10 PM PST this
     evening for Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from 4 PM this afternoon to 1 AM PST
     Monday for Spokane Area-Upper Columbia Basin.

     Winter Weather Advisory from 7 AM this morning to 10 PM PST this
     evening for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Jan 22, 6:43 AM PST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
643 AM PST SUN JAN 22 2012

IDZ001-002-004-WAZ034>038-041>044-231500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
643 AM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER CENTRAL WASHINGTON BY MID DAY AND SPREAD
INTO EASTERN WASHINGTON AND NORTHERN IDAHO THIS AFTERNOON AND
EVENING. THE HEAVIEST BAND OF SNOW IS EXPECTED TO OCCUR FROM
LEAVENWORTH TO CHELAN TO GRAND COULEE TO COLVILLE. ACCUMULATIONS
OF 4 INCHES OR MORE WILL BE COMMON IN THIS BAND. ACCUMULATIONS OF
1 TO 3 INCHES WILL BE LIKELY ALONG INTERSTATE 90 FROM MOSES LAKE
TO SPOKANE TO KELLOGG...AS WELL AS THE SANDPOINT AND BONNERS FERRY
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER SYSTEM WILL BRING LIGHT SNOW ACCUMULATIONS TO THE INLAND
NORTHWEST TUESDAY AND TUESDAY NIGHT.

IDZ003-026-027-WAZ031>033-231500-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
643 AM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AN INCH OR TWO OF SNOW ACCUMULATION WILL BE POSSIBLE THIS EVENING
ABOVE 2000 FEET OVER THE PALOUSE AND THE CAMAS PRAIRIE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Waterville Plateau

When
January 22, 9:00 AM PST to 9:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Wenatchee Area

When
January 22, 9:00 AM PST to 8:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358014, 358015.